NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Some prescription and other drugs, if taken consistently for 6 months or more, can put you at risk for osteoporosis.
If you use any of the following drugs regularly, talk to you doctor or pharmacist:
Corticosteroids are generally used to treat some types of inflammation (swelling) and problems caused by an overactive immune system. Corticosteroid-type inhalers prescribed for asthma can also affect bone density in men and women. These drugs can decrease calcium absorption by the body and increase the movement of calcium out of bones. Some examples include:
Anticonvulsants used to treat some types of seizure disorders can interfere with vitamin D metabolism, decrease calcium absorption by the body and increase the movement of calcium out of bones.
"Loop" diuretics (water pills) used to increase urine output can increase the amount of calcium lost in the urine.
Antacids containing aluminum can block the movement of calcium into bones and increase the movement of calcium out of bones.
Thyroid hormones are used in patients who do not produce enough of their own thyroid hormone. Using higher than necessary doses can cause bone loss, especially after menopause.
Heparin is an injectable anticoagulant, (decreases blood clotting) occasionally used on a long-term basis during pregnancy for certain types of clotting problems.
Some other drugs associated with a higher risk for developing osteoporosis include:
The following drugs may contribute to the development of osteoporosis, but the evidence is based on animal studies or is otherwise inconclusive:
Factors influencing the risk of osteoporosis following the use of these drugs include the dose (or amount) and the length of therapy.
The development of this topic was funded in part by the Ohio Department of Health.
Last Reviewed: Jan 31, 2002
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati